Metabolic consequences present new challenge

Fat redistribution increasingly seen

Neither the exact causes nor the health consequences are known, but researchers at the 12th World AIDS Conference reported disturbing metabolic side effects from potent new therapies, particularly those including protease inhibitors.

"There is no doubt that serious metabolic and nutritional complications - including wasting, lipodystrophy, and chemical imbalances within the body - continue to plague people with AIDS, and in fact, seem to be on the rise," said Donald Kotler, MD, chief of gastrointestinal immunology at St. Luke's-Roosevelt Hospital Center in New York.

Cases of lipodystrophy - fat redistribution in the extremities, such as the breasts and the girth - were reported by numerous researchers at the conference, a phenomenon that is likely to become more common as patients remain in long treatment with potent antiretroviral therapy, experts cautioned.

Researchers from Australia reported on fat redistribution and other unexpected metabolic consequences seen primarily in patients who have otherwise done well on combination therapy. In a study published recently in Lancet, researchers from the University of New South Wales in Sydney attempt to explain why as many as 50% of 116 study patients who were taking protease inhibitors developed lipodystrophy after 10 months of treatment.1 They speculate that protease-inhibitor binding to lipoproteins impairs triglyceride clearance, thus leading to fat loss.

The exact mechanism causing these and other possibly related side effects, such as hypercholesterole anemia and, more rarely, coronary artery disease, have yet to be worked out. Although most cases have been seen in patients on regimens containing protease inhibitors, these phenomena also have been observed in patients not taking that class of drugs. This leads some experts to believe these metabolic side effects may be a consequence of viral suppression and immune restoration rather than the drugs themselves.

"At this point I don't think anyone knows what it is all about," Thompson said. "It may be related to increased fat in the bloodstream or how fat is stored."

Waffaa El Sadir, MD, director of infectious diseases at Harlem Hospital in New York City, also has seen these side effects in her patients. However, until researchers can determine whether it is merely cosmetic or a serious problem, she advises most patients not to change their therapy if they are responding well. Diet changes and exercise can modify the effects, she said, adding that long-term studies are needed to help answer the question.

In a related development, researchers met in Geneva to discuss the need for a new definition of AIDS wasting syndrome set by the Centers for Disease Control and Prevention. The CDC definition for wasting is more than 10 years old and is based on weight losses observed in Africans. It defines the syndrome as an involuntary baseline body weight loss of 10% or more, combined with either chronic diarrhea or weakness and fever extending more than a month.

"The definition was not rigorously based on science," said Sherwood Gorbach, MD, professor of community health and medicine at Tufts University School of Medicine in New Orleans. "The type and cause of weight loss, muscle decline, and metabolic dysfunction also play an important role in the proper diagnosis and effective treatment of this disease."

Gorbach and other researchers have proposed a new definition of the syndrome in which a patient experiences involuntary loss of 3% of body weight in one month, 5% in six months, or 10% and greater in 12 months.

As patients survive longer with new treatments, researchers note that the management of side effects, such as diarrhea, will become increasingly important. Diarrhea has been one of the more serious consequences of both HIV wasting and antiretroviral therapies, but new treatments, such as the agent Provir (SP-303), developed by Shaman Pharmaceuticals of San Francisco, appear to be effective.

Researchers at the VA Palo Alto Health Care System reported that patients who were treated with Provir for four days responded better than those on placebo. The agent is made from the Croton tree growing in the rain forest of South America, where it has been used by natives as a natural diarrhea treatment, he added.

Reference

1. Carr A, Samaras K, Chisholm D, et al. Pathogenesis of HIV-1 protease inhibitor-associated peripheral lipodystrophy, hyperlipidaemia, and insulin resistance. Lancet 1998; 352:1,881-1,883.